Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 52, NWS Pueblo, CO

June 17, 2008Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 17, 2008, 5:26 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2008, 5:26 PM MDT (23:26 UTC)
Expired
Jun 17, 2008, 5:50 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:59 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-496 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 172326
SVRPUB
COC009-071-180030-
/O.NEW.KPUB.SV.W.0052.080617T2326Z-080618T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
526 PM MDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BACA COUNTY IN SOUTHEAST COLORADO...
  EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 630 PM MDT...

* AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 4 MILES NORTH OF KIM...OR ABOUT 42 MILES WEST OF 
SPRINGFIELD...AND WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KIM.
  PRITCHETT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3740 10283 3713 10288 3709 10327 3730 10355
      3737 10340
TIME...MOT...LOC 2325Z 316DEG 9KT 3730 10337

$$
JCERU SROSE
2 follow-up statements
000 
WWUS55 KPUB 172341
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
541 PM MDT TUE JUN 17 2008

COC009-071-180030-
/O.CON.KPUB.SV.W.0052.000000T0000Z-080618T0030Z/
BACA CO-LAS ANIMAS CO-
540 PM MDT TUE JUN 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EAST CENTRAL LAS ANIMAS AND WEST CENTRAL BACA COUNTIES...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR
KIM...OR 41 MILES WEST OF SPRINGFIELD...AND WAS MOVING TOWARD THE
SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  PRITCHETT.
  KIM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3725 10343 3734 10325 3740 10302 3739 10297
      3740 10295 3740 10283 3713 10288 3709 10327
TIME...MOT...LOC 2340Z 316DEG 9KT 3727 10334

$$
JCERU SROSE
000 
WWUS55 KPUB 172350
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
550 PM MDT TUE JUN 17 2008

COC009-071-180000-
/O.CAN.KPUB.SV.W.0052.000000T0000Z-080618T0030Z/
BACA CO-LAS ANIMAS CO-
550 PM MDT TUE JUN 17 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EAST
CENTRAL LAS ANIMAS AND WEST CENTRAL BACA COUNTIES...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3725 10343 3734 10325 3740 10302 3739 10297
      3740 10295 3740 10283 3713 10288 3709 10327
TIME...MOT...LOC 2350Z 316DEG 9KT 3725 10332

$$
JCERU SROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:36 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 17, 3:36 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT TUE JUN 17 2008

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

ONGOING WEATHER...SO WILL MAKE THIS BRIEF.

WATCH FOR MOST OF THE PLAINS SCHEDULED TO GO TIL 02Z. WITH BULK
SHEAR VALUES OF 40-50 KTS...CAPES ABOVE 1500 J/KG (WITH LOW LEVEL
CAPES IN LAS ANIMAS COUNTY AND BACA COUNTY TO BE ABOVE 1000
J/KG)...THREAT FOR SUPERCELLS WITH LARGE HAIL...DAMAGING
WINDS...AND AN ISOLATED TORNADO. BEHIND A DEW POINT FRONT...EL
PASO COUNTY AND PARTS OF PUEBLO COUNTY MAY SEE NEAR SEVERE WINDS
WITH MICROBURST THREAT. ANY ISOLATED HEAVY SHOWERS...WITH SURFACE
DEW POINTS IN THE 20S TO 30S...WOULD BRING STRONG WINDS.
MEANTIME...OUT WEST...ONLY ISOLATED SHOWERS/THUNDERSTORMS INTO
MIDEVENING...FOLLOWED BY CLEARING SKIES.

AFTER SEVERE THREAT ENDS OVER PLAINS...ISOLATED SHOWERS AND
THUNDERSTORMS UNTIL AROUND MIDNIGHT.

ON WEDNESDAY...ATMOSPHERE MAY BE DRYING OUT SOME ACROSS THE
EASTERN PLAINS...WITH SEVERE THREAT IN OUR FAR EASTERN COUNTIES.
BROAD BRUSHED ISOLATED POPS OVER MOST OF THE AREA DURING THE
AFTERNOON. WITH DRIER AIR...AND HIGHER MID LEVEL
TEMPERATURES...HIGHS SHOULD ELEVATE INTO THE LOWER TO MID 90S OVER
THE PLAINS...WITH 70S AND 80S HIGH VALLEYS AND 60S AND 70S
MOUNTAINS. -TLM-

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

WILL ALSO KEEP THIS SHORT DUE TO ONGOING SEVERE WEATHER POTENTIAL.
METEOROLOGICAL HIGHLIGHTS FOR THE LONG TERM INCLUDE ANOTHER
NORTHERLY SURGE PUSHING ACROSS CWFA WEDNESDAY NIGHT WITH INCREASED
PRECIPITATION POTENTIAL EXPECTED OVER EASTERN PORTIONS OF CWFA
FROM LATER THURSDAY INTO AT LEAST SATURDAY MORNING. ALSO...VERY
WARM MID TO LATE JUNE TEMPERATURES PROJECTED OVER CWFA FROM FRIDAY
INTO AT LEAST NEXT TUESDAY.

LONGER TERM MODELS SUGGEST THAT NEXT NORTHERLY SURGE WILL BE
ENTERING THE TEXAS PANHANDLE REGION BY 12Z THURSDAY WITH EASTERLY
MOIST UPSLOPE FLOW DEVELOPING IN WAKE OF SURGE...ESPECIALLY FROM
LATER THURSDAY UNTIL AT LEAST SATURDAY MORNING. THEN...AS UPPER
RIDGE ATTEMPTS TO BUILD INTO CWFA FROM LATER SATURDAY INTO NEXT
TUESDAY...WILL PAINT CWFA WITH VERY WARM TEMPERATURES AS WELL AS
GENERALLY LOW GRADE TO NIL POPS.

&&

.AVIATION...

EXPECTING MAINLY VFR CONDITIONS AT KCOS AND KPUB THROUGH THE PERIOD.
ISOLATED -SHRA POSSIBLE AT KPUB EARLY EVENING...WITH BRIEF WIND GUSTS
TO 30KTS.

VFR AT KALS THROUGH THE PERIOD...WITH VERY ISOLATED -SHRA/-TSRA
MOVING ACROSS THE VALLEY EARLY EVENING PRODUCING SOME GUSTY
WINDS...BUT LITTLE IN THE WAY OF CIG/VIS RESTRICTION. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 6:46 AM MDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT TUE JUN 17 2008

COZ058>089-093>099-181300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE EASTERN
MOUNTAINS AND PLAINS TODAY...WITH ONE OR TWO SEVERE STORMS POSSIBLE
ALONG AND EAST OF INTERSTATE 25 LATE THIS AFTERNOON AND EARLY THIS
EVENING. WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL 1 TO 2 INCHES
IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALL POSSIBLE
WITH THUNDERSTORMS OVER THE PLAINS TODAY AND THIS EVENING.

FARTHER WEST TOWARD THE CONTINENTAL DIVIDE...ONLY ISOLATED
THUNDERSTORMS ARE FORECAST...WITH WIND GUSTS TO 50 MPH AND
OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN THREATS. LITTLE OR NO
RAINFALL IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
WEDNESDAY AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS AND MOUNTAINS THURSDAY AND
FRIDAY. THE MAIN THREATS FROM THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS AROUND 40
MPH...AND POSSIBLY SOME HAIL AROUND 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 2 PM MDT FOR THE EASTERN PLAINS ALONG AND EAST OF
INTERSTATE 25.

In the hours before

Local storm report, Jun 17, 4:01 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
401 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             ESE SPRINGFIELD         37.41N 102.61W
06/17/2008  M1.50 INCH       BACA               CO   TRAINED SPOTTER

&&

JKH
Local storm report, Jun 17, 4:37 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             11 W TWO BUTTES         37.57N 102.59W
06/17/2008  M1.00 INCH       BACA               CO   TRAINED SPOTTER

&&

JKH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:50 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas41 min
Jun 17, 3:58 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers62 min
Jun 17, 4:49 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas56 min
Jun 17, 4:50 PM MDTAreal Flood AdvisoryPUBBaca62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.